Taking antihistamines may relieve allergy symptoms, but these commonly used medications can also make it harder to fasten your belt. A new study carried out at Yale University shows that people who take antihistamines are more likely to be obese or overweight than those who don’t.
Antihistamines and Weight Gain
When Yale researchers looked at the body weight of 268 prescription antihistamine users, they made an interesting observation. Forty-five percent of antihistamine users were overweight compared to thirty percent of the general population. All in all, taking antihistamines was associated with a fifty-five percent greater risk of being overweight or obese.
Why Do People Take Antihistamines and Why Do They Cause Weight Gain?
Prescription antihistamines are frequently prescribed to treat allergy symptoms – particularly hay fever and seasonal allergies. They block the production of histamine – a chemical involved in producing allergic symptoms – such as itchy eyes, a runny nose, and sneezing.
Why the association between antihistamines and weight gain? Researchers are quick to point out that the results don’t necessarily mean that antihistamines cause weight gain. It could be that having allergies predisposes a person to put on weight.
On the other hand, the brain has receptors for antihistamine, and antihistamine receptors in the brain play a role in appetite, and, possibly, the rate at which the body burns fat. So, people who take antihistamines may unconsciously eat more – and taking antihistamines may slow down their metabolism slightly. The not so happy results? Weight gain.
Other Medications That Cause Weight Gain
Antihistamines aren’t the only medications that cause weight gain. Other common drugs that can cause “stealth” weight gain include antidepressants, beta blockers, steroids, insulin, and medications to treat seizures. Some people taking these medications experience gradual weight gain – and don’t know why – and it can be tough to take if off once it lands in all the wrong places.
Antihistamines and Weight Gain: Other Options?
Are there alternatives to taking antihistamines to treat allergies – that don’t cause weight gain? Anyone who’s experiencing weight gain on antihistamines should talk to their doctor about using a steroid-based nasal spray. These are quite effective for treating nasal stuffiness and won’t cause weight gain. There are also antihistamines eye drops available for itchy eyes and since they aren’t absorbed systemically to a significant degree, they don’t cause weight gain.
Antihistamines and Weight Gain: The Bottom Line?
There are lots of medications that cause weight gain that few people are aware of. Whether you’re taking antihistamines or any other drug, check your medication list if you’re gaining weight – and don’t know why.
Medscape.com. “Antihistamines Linked to Extra Pounds”